Algorithmic Aspects of Regular Graph Covers with Applications to Planar Graphs

  • Jiří Fiala
  • Pavel Klavík
  • Jan Kratochvíl
  • Roman Nedela
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8572)


A graph G covers a graph H if there exists a locally bijective homomorphism from G to H. We deal with regular covers in which this locally bijective homomorphism is prescribed by an action of a subgroup of Aut(G). Regular covers have many applications in constructions and studies of big objects all over mathematics and computer science.

We study computational aspects of regular covers that have not been addressed before. The decision problem RegularCover asks for two given graphs G and H whether G regularly covers H. When |H| = 1, this problem becomes Cayley graph recognition for which the complexity is still unresolved. Another special case arises for |G| = |H| when it becomes the graph isomorphism problem. Therefore, we restrict ourselves to graph classes with polynomially solvable graph isomorphism.

Inspired by Negami, we apply the structural results used by Babai in the 1970’s to study automorphism groups of graphs. Our main result is an FPT algorithm solving RegularCover for planar input G in time \(\O^*(2^{e(H)/2})\) where e(H) denotes the number of the edges of H. In comparison, testing general graph covers is known to be NP-complete for planar inputs G even for small fixed graphs H such as K 4 or K 5. Most of our results also apply to general graphs, in particular the complete structural understanding of regular covers for 2-cuts.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Angluin, D.: Local and global properties in networks of processors. In: ACM Symposium on Theory of Computing, pp. 82–93. ACM (1980)Google Scholar
  2. 2.
    Babai, L.: Automorphism groups of planar graphs II. In: Infinite and finite sets, pp. 29–84. North-Holland, Bolyai (1975); Proc. Conf. Keszthely, Hungary (1973)Google Scholar
  3. 3.
    Babai, L.: Automorphism groups, isomorphism, reconstruction. In: Handbook of combinatorics, vol. 2, pp. 1447–1540. MIT Press (1996)Google Scholar
  4. 4.
    Bílka, O., Jirásek, J., Klavík, P., Tancer, M., Volec, J.: On the complexity of planar covering of small graphs. In: Kolman, P., Kratochvíl, J. (eds.) WG 2011. LNCS, vol. 6986, pp. 83–94. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  5. 5.
    Bodlaender, H.L.: The classification of coverings of processor networks. Journal of Parallel and Distributed Computing 6(1), 166–182 (1989)CrossRefGoogle Scholar
  6. 6.
    Cayley, A.: The theory of groups: Graphical representation. Amer. J. Math. 1, 174–176 (1878)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Erdös, P., Fajtlowicz, S., Hoffman, A.J.: Maximum degree in graphs of diameter 2. Networks 10(1), 87–90 (1980)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Evdokimov, S., Ponomarenko, I.: Circulant graphs: recognizing and isomorphism testing in polynomial time. St. Petersburg Mathematical Journal 15(6), 813–835 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Fellows, M.R., Stillweil, J.C.: On the complexity and combinatorics of covering finite complexes. Australasian Journal of Combinatorics 4, 103–112 (1991)zbMATHMathSciNetGoogle Scholar
  10. 10.
    Fiala, J.: Note on the computational complexity of covering regular graphs. In: 9th Annual Conference of Doctoral Students, WDS 2000, pp. 89–90. Matfyzpress (2000)Google Scholar
  11. 11.
    Hoffman, A.J., Singleton, R.R.: On moore graphs with diameters 2 and 3. IBM Journal of Research and Development 4(5), 497–504 (1960)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Hopcroft, J.E., Tarjan, R.E.: Isomorphism of planar graphs. In: Complexity of computer computations, pp. 131–152. Springer (1972)Google Scholar
  13. 13.
    Hopcroft, J.E., Tarjan, R.E.: Dividing a graph into triconnected components. SIAM Journal on Computing 2(3), 135–158 (1973)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Kratochvíl, J., Proskurowski, A., Telle, J.A.: Covering regular graphs. J. Comb. Theory Ser. B 71(1), 1–16 (1997)CrossRefzbMATHGoogle Scholar
  15. 15.
    Lubiw, A.: Some NP-complete problems similar to graph isomorphism. SIAM Journal on Computing 10(1), 11–21 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Malnič, A., Nedela, R., Škoviera, M.: Lifting graph automorphisms by voltage assignments. European Journal of Combinatorics 21(7), 927–947 (2000)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    McKay, B.D., Miller, M., Širáň, J.: A note on large graphs of diameter two and given maximum degree. J. Combin. Theory Ser. B 74(1), 110–118 (1998)CrossRefzbMATHMathSciNetGoogle Scholar
  18. 18.
    Miller, M., Širáň, J.: Moore graphs and beyond: A survey of the degree/diameter problem. Electronic Journal of Combinatorics 61, 1–63 (2005)Google Scholar
  19. 19.
    Negami, S.: The spherical genus and virtually planar graphs. Discrete Mathematics 70(2), 159–168 (1988)CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Zhou, S.: A class of arc-transitive Cayley graphs as models for interconnection networks. SIAM Journal on Discrete Mathematics 23(2), 694–714 (2009)CrossRefzbMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2014

Authors and Affiliations

  • Jiří Fiala
    • 1
  • Pavel Klavík
    • 2
  • Jan Kratochvíl
    • 1
  • Roman Nedela
    • 3
  1. 1.Department of Applied Mathematics, Faculty of Mathematics and PhysicsCharles UniversityPragueCzech Republic
  2. 2.Computer Science Institute, Faculty of Mathematics and PhysicsCharles UniversityPragueCzech Republic
  3. 3.Institute of Mathematics and Computer ScienceSAS and Matej Bel UniversityBanská BystricaSlovak Republic

Personalised recommendations